Electronic Communications in Probability

On the tails of the limiting Quicksort distribution

Svante Janson

Full-text: Open access


We give asymptotics for the left and right tails of the limiting Quicksort distribution. The results agree with, but are less precise than, earlier non-rigorous results by Knessl and Spankowski.

Article information

Electron. Commun. Probab., Volume 20 (2015), paper no. 81, 7 pp.

Accepted: 4 November 2015
First available in Project Euclid: 7 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 68P10: Searching and sorting
Secondary: 60C05: Combinatorial probability 60E05: Distributions: general theory

Quicksort binary search tree internal pathlength tail asymptotics

This work is licensed under a Creative Commons Attribution 3.0 License.


Janson, Svante. On the tails of the limiting Quicksort distribution. Electron. Commun. Probab. 20 (2015), paper no. 81, 7 pp. doi:10.1214/ECP.v20-4525. https://projecteuclid.org/euclid.ecp/1465321008

Export citation


  • Drmota, Michael. Random trees. An interplay between combinatorics and probability. SpringerWienNewYork, Vienna, 2009. xviii+458 pp. ISBN: 978-3-211-75355-2
  • Fill, James Allen; Janson, Svante. Smoothness and decay properties of the limiting Quicksort density function. Mathematics and computer science (Versailles, 2000), 53–64, Trends Math., Birkhäuser, Basel, 2000.
  • Fill, James Allen; Janson, Svante. A characterization of the set of fixed points of the Quicksort transformation. Electron. Comm. Probab. 5 (2000), 77–84 (electronic).
  • Fill, James Allen; Janson, Svante. Approximating the limiting Quicksort distribution. Analysis of algorithms (Krynica Morska, 2000). Random Structures Algorithms 19 (2001), no. 3-4, 376–406.
  • Fill, James Allen; Janson, Svante. Quicksort asymptotics. Analysis of algorithms. J. Algorithms 44 (2002), no. 1, 4–28.
  • Knessl, Charles; Szpankowski, Wojciech. Quicksort algorithm again revisited. Discrete Math. Theor. Comput. Sci. 3 (1999), no. 2, 43–64 (electronic).
  • Knuth, Donald E. The art of computer programming. Vol. 3. Sorting and searching. Second edition [of ]. Addison-Wesley, Reading, MA, 1998. xiv+780 pp. ISBN: 0-201-89685-0
  • McDiarmid, C. J. H.; Hayward, R. B. Large deviations for Quicksort. J. Algorithms 21 (1996), no. 3, 476–507.
  • Régnier, Mireille. A limiting distribution for quicksort. RAIRO Inform. Théor. Appl. 23 (1989), no. 3, 335–343.
  • Rösler, Uwe. A limit theorem for "Quicksort”. RAIRO Inform. Théor. Appl. 25 (1991), no. 1, 85–100.
  • Tan, Kok Hooi; Hadjicostas, Petros. Some properties of a limiting distribution in Quicksort. Statist. Probab. Lett. 25 (1995), no. 1, 87–94.